Kansas, 2017

Tornado and Hail in Kansas, June 16 to 17, 2017

June 16 to 17, 2017 · NWS TOP · 40 events in 12 counties and zones

Supercell thunderstorms moved southeast out of Nebraska late on the night of June 16th and produced widespread wind damage, very large hail and one tornado in Marshall County Kansas. No injuries occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell thunderstorms moved southeast out of Nebraska late on the night of June 16th and produced widespread wind damage, very large hail and one tornado in Marshall County Kansas. No injuries occurred with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 5:39 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 16, 5:39 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Fri Jun 16 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM CDT Fri Jun 16 2017

As of 19z the pesky upper low across southern Canada continues to
rotate about its axis. Zonal to slight northwest upper flow
continues across the central Plains. Surface analysis has revealed a
nearly stationary front oriented from the Tx Panhandle, northward to
north central NE, then eastward towards the NE/MN/IA border region.
Surface wind profiles are veered across western KS and much of
southwestern NE at the moment. Therefore, convergence along the
front is currently minimal. Southerly winds continue to advect low
70 dew points across the area once again. This moist BL coupled with
steep mid level lapse rates will result in a conditionally unstable
environment with upwards of 4000 J/KG MLcape. A strong EML beginning
near 900mb should inhibit any warm sector development across the
area this afternoon, given the convective temperature near 98F. Hi
Res and CAM suggest thunderstorms will develop along the east
oriented boundary in northern Nebraska. Storms are expected to grow
upscale into an MCS across central NE. Mean layer flow is oriented
ESE, however given the plentiful moisture and instability across the
forecast area, a deviation to more of a southeasterly movement is
likely. This solution would likely bring storms to the northeastern
half of the CWA. Effective bulk shear values near 30-40 knots
suggests organized convection continuing with large hail bowing
segments the main hazards. Guidance suggests thunderstorm chances
entering the CWA near 00Z and exiting east central KS by 06Z.

We then turn our attention to Saturday for the potential for more
thunderstorms and dangerous heat. The vast majority of the CWA will
remain in the warm sector with dew points remaining near 70 to
perhaps the middle 70s. This sultry environment coupled with
afternoon temperatures approaching 100, will result in heat indicies
105 to 110 for areas along and south of Interstate 70. As the
synoptic boundary sinks southward in result to the upper wave eject
during the late afternoon hours, thunderstorm chances will begin to
increase. Forecast soundings suggest ML parcels will most likely
remain capped for much of the day. The bulk of thunderstorm activity
looks to occur after 00z tomorrow evening.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM CDT Fri Jun 16 2017

Saturday evening is still looking good for severe weather once
again. Frontal boundary will be moving through the cwa with forecast
MLCAPE of 4000-6000 J/kg with 40 to 50 kts of 0-6km shear and steep
mid level lapse rates. This will be conducive for supercells to
develop then move southeast during the evening hours. The front is
forecast to move southeast through the evening and into southeast
Kansas as the upper level trough moves southeast into the
Mississippi Valley. Damaging straight-line winds and large hail.
Additional showers and thunderstorms are expected overnight Saturday
into Sunday morning behind the boundary as embedded shortwave
withing the upper trough moves through.

Cooler air will move into the area on Sunday giving a needed break
from the heat with highs cooling back into the 80s along with lower
humidity. Northwest upper flow is expected from Sunday through
Wednesday with zonal flow by the end of the week. Surface high is
expected to move off to the east on Tuesday with return flow
expected across north central and northeast Kansas. Some periodic
chances for storms are possible Tuesday night through Friday as
embedded waves move through the central Plains in the upper flow.
Models differ on timing and will likely make adjustments as time
goes on. Temperatures in the 80s Tuesday will warm back up into the
90s for Wednesday through Friday. Lows will cool off into the 50s
Monday morning then warming back into the 70s by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri Jun 16 2017

After 3Z a line of storms moving southeast across southeast NE
may clip the KTOP and KFOE terminals. Though one of the higher
spatial resolution models keep storms well north and northeast of
the terminals. The low-level jet will increase to 40 to 50 KTS
from 3Z through 9Z, thus there will be low-level windshear in the
lowest 2000 feet.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Saturday for KSZ022>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Baerg
LONG TERM...53
AVIATION...Gargan
Hazardous weather outlook, Jun 16, 2:43 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
343 PM CDT Fri Jun 16 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
343 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms, some severe, are possible tonight. The storms are
expected move southeast across parts of north central, northeast
or east central Kansas and be capable of large hail and damaging
winds.

Heat indices will range between 100 and 105 degrees late this
afternoon. Take precautions if working outside during the heat of
the day.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are expected Saturday afternoon,
especially across portions of far northeast Kansas and east
central Kansas where heat indices of 105 to 110 are expected. As
a result, a Heat Advisory is in effect for those locations.

Severe thunderstorms are possible across the outlook area late
Saturday afternoon into Saturday evening. The primary hazards
will be large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 16 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 16, 9:21 PM CST to 9:22 PM CST
Where
Marshall County, 1.06 mi W of Oketo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.970, -96.620

A hard shell of a pickup was pulled off near the state line on Highway 77.

Thunderstorm Wind, Brown

When
June 16, 9:32 PM CST to 9:33 PM CST
Where
Brown County, 2.99 mi ENE of Padonia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.940, -95.500

Estimated wind gust.

Thunderstorm Wind, Marshall

When
June 16, 9:34 PM CST to 9:35 PM CST
Where
Marshall County, 3.8 mi NNE of Bremen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -96.750

Estimated wind gust.

Thunderstorm Wind, Brown

When
June 16, 9:35 PM CST to 9:36 PM CST
Where
Brown County, 0.87 mi NW of Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.860, -95.540

Numerous 3 inch, or larger diameter limbs were reported down.

Thunderstorm Wind, Marshall

When
June 16, 9:40 PM CST to 9:41 PM CST
Where
Marshall County, 6.24 mi N of Bremen
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.990, -96.790

Two miles west of Highway 77 and State Line, 2 to 3 sheds have been completely blown down.

Thunderstorm Wind, Brown

When
June 16, 9:46 PM CST to 9:47 PM CST
Where
Brown County, 0.87 mi NW of Hiawatha
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -95.540

Estimated winds 60-65 MPH. Numerous tree limbs down, some 2.5 to 3 inches in diameter. Minor street flooding was also reported.

Thunderstorm Wind, Marshall

When
June 16, 9:47 PM CST to 9:48 PM CST
Where
Marshall County, 2.23 mi WSW of Oketo
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.960, -96.640

Wind gusts estimated to be near 70-75 MPH, possibly 80 MPH. Numerous tree limbs were down.

Thunderstorm Wind, Brown

When
June 16, 9:52 PM CST to 9:53 PM CST
Where
Brown County, 0.53 mi E of Horton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.670, -95.520

Three RV's were blown onto their sides. Several tree branches down. Time and wind speed estimated from radar.

Thunderstorm Wind, Marshall

When
June 16, 9:53 PM CST to 9:54 PM CST
Where
Marshall County, Marysville
Measured
65 kt (75 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.850, -96.650

Power flashes reported. Power was out.

Thunderstorm Wind, Marshall

When
June 16, 9:55 PM CST to 9:56 PM CST
Where
Marshall County, 0.69 mi N of Marysville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
39.860, -96.630

Hail, Washington

When
June 16, 9:55 PM CST to 9:56 PM CST
Where
Washington County, 7.62 mi N of Morrowville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.960, -97.160

Thunderstorm Wind, Marshall

When
June 16, 9:59 PM CST to 10:00 PM CST
Where
Marshall County, 0.69 mi N of Home
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -96.520

Estimated 60 MPH winds and heavy rain reported. Power was reported out in Home City and Marysville.

Tornado, Marshall

When
June 16, 10:01 PM CST to 10:05 PM CST
Where
Marshall County, 2.46 mi W of Beattie to 2.95 mi SSW of Beattie
Rating
EF1
Path length
2.63 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.867, -96.466

NWS WCM and Marshall County EM surveyed damage from a tornado that hit a dairy farm where the owner took refuge in a cinder block barn and noted that his ears popped as the winds reached a peak. Mature cedar tree trunks were snapped and outbuildings were destroyed at the farm. Another large outbuilding was destroyed just south of highway 36 in the path of the tornado. Damage indicators suggest that this was an EF1 tornado with winds in the 90 to 100 mph range.

Thunderstorm Wind, Jackson

When
June 16, 10:15 PM CST to 10:16 PM CST
Where
Jackson County, 1.27 mi ENE of Whiting
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.590, -95.600

Several 2-4 inch tree limbs down.

Thunderstorm Wind, Marshall

When
June 16, 10:15 PM CST to 10:16 PM CST
Where
Marshall County, 0.87 mi SW of Lillis
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.610, -96.310

Several 2 to 4 inch diameter limbs down, with a few 12 foot long branches down.

Hail, Washington

When
June 16, 10:47 PM CST to 10:48 PM CST
Where
Washington County, 0.87 mi SE of Washington
Measured
2.5 in hail
Reported by
Public
Coordinates
39.810, -97.040

Hail, Jefferson

When
June 16, 10:50 PM CST to 10:51 PM CST
Where
Jefferson County, 0.69 mi S of Nortonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -95.330

Also received 2.38 inches of rainfall.

Thunderstorm Wind, Jefferson

When
June 16, 10:51 PM CST to 10:52 PM CST
Where
Jefferson County, 3.5 mi N of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.270, -95.310

Wind gusts at least 70 MPH at 134th and US 59.

Thunderstorm Wind, Jefferson

When
June 16, 10:54 PM CST to 10:55 PM CST
Where
Jefferson County, 2.25 mi WNW of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -95.360

Winds estimated to be 70 MPH at Marshall Road and K-92.

Hail, Washington

When
June 16, 11:04 PM CST to 11:05 PM CST
Where
Washington County, 0.53 mi W of Greenleaf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -96.990

Hail, Washington

When
June 16, 11:17 PM CST to 11:18 PM CST
Where
Washington County, 8.55 mi E of Kimeo
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -96.840

Thunderstorm Wind, Douglas

When
June 16, 11:38 PM CST to 11:39 PM CST
Where
Douglas County, 2.07 mi S of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.990, -95.280

Estimated wind gust.

Hail, Riley

When
June 16, 11:41 PM CST to 11:42 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.430, -96.760

Hail, Pottawatomie

When
June 16, 11:45 PM CST to 11:46 PM CST
Where
Pottawatomie County, 3.5 mi N of Garrison
Measured
1 in hail
Reported by
Public
Coordinates
39.430, -96.710

Thunderstorm Wind, Shawnee

When
June 16, 11:52 PM CST to 11:53 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.800

Wind gusts estimated 60 to 70 MPH.

Thunderstorm Wind, Douglas

When
June 16, 11:53 PM CST to 11:54 PM CST
Where
Douglas County, 1.08 mi E of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.920, -95.360

Estimated wind gust.

Thunderstorm Wind, Shawnee

When
June 16, 11:53 PM CST to 11:54 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.800

Two inch diameter tree limbs down.

Thunderstorm Wind, Shawnee

When
June 16, 11:56 PM CST to 11:57 PM CST
Where
Shawnee County, 4.67 mi SSW of Menoken
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -95.790

Seven inch diameter tree limb snapped, blocking 2800 block of SW Bingham Road.

Thunderstorm Wind, Shawnee

When
June 16, 11:58 PM CST to 11:59 PM CST
Where
Shawnee County, 4.67 mi SSW of Menoken
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.020, -95.790

Ten inch diameter limbs down in the 7400 block of SW Cannock Chase Road.

Thunderstorm Wind, Shawnee

When
June 16, 11:58 PM CST to 11:59 PM CST
Where
Shawnee County, 4.15 mi S of Menoken
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.750

Large 4 to 5 inch diameter limbs snapped off of a tree.

Hail, Osage

When
June 17, 1:38 AM CST to 1:39 AM CST
Where
Osage County, 2.16 mi W of Lyndon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.620, -95.720

Hail, Osage

When
June 17, 1:46 AM CST to 1:47 AM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.610, -95.680

Hail, Shawnee

When
June 17, 1:50 AM CST to 1:51 AM CST
Where
Shawnee County, 1.61 mi E of Dover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -95.900

Hail, Shawnee

When
June 17, 2:07 AM CST to 2:08 AM CST
Where
Shawnee County, 2.12 mi SW of Auburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -95.850

Hail, Osage

When
June 17, 2:30 AM CST to 2:31 AM CST
Where
Osage County, 0.69 mi N of Osage City Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.640, -95.800

Hail, Osage

When
June 17, 2:30 AM CST to 2:31 AM CST
Where
Osage County, 0.88 mi NE of Osage City Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
38.640, -95.790

Hail, Osage

When
June 17, 2:30 AM CST to 2:31 AM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
2.5 in hail
Reported by
Public
Coordinates
38.610, -95.680

Hail, Jackson

When
June 17, 2:35 AM CST to 2:36 AM CST
Where
Jackson County, 4.65 mi NE of Delia
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.290, -95.900

Time was estimated from radar.

Hail, Coffey

When
June 17, 3:12 AM CST to 3:13 AM CST
Where
Coffey County, 3.44 mi S of Agricola
Measured
2.75 in hail
Reported by
Public
Coordinates
38.370, -95.527

Thunderstorm Wind, Anderson

When
June 17, 3:48 AM CST to 3:49 AM CST
Where
Anderson County, 2.18 mi E of Colony
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -95.330

Estimated winds 55-65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710418, 710421, 710423, 710425, 710427, 710428, 710430, 710441, 710446, 710449, 710451, 710455, 694216, 710460, 710463, 710465, 710506, 710468, 710470, 710476, 710479, 710482, 710485, 710492, 710488, 710489, 710490, 710491, 710494, 710495, 710497, 710498, 710500, 710501, 710502, 710503, 710504, 710505, 710507, 710508.